Hi. I was diagnosed with Major Depressive Disorder (MDD) a few months ago, and have been on medicine for about two weeks (Fluoxetine). I noticed along with a lot of other side effects that I have been feeling more manic. I have always had bipolar symptoms, but stronger depression, but for some reason doctors don’t notice it. Should I mention it? I don’t want to switch to another medicine and get fat again. I am so confused…

Share on FacebookTweet about this on TwitterEmail this to someonePrint this page

Sad asian teenager boy sitting on the floorThis sounds like a troubling time for you. I am not sure if your medication was prescribed by your primary care provider or a psychiatrist.  Manic symptoms is one of the possible effects of fluoxetine, especially in those who have had mood swings in the past or have a family history of bipolar disorder. You should definitely mention all side effects and other emotional symptoms to the person prescribing the medication. If the fluoxetine is really making you manic, your doctor should try a different medication. Sometimes there is a bit of a racy feeling in the beginning that may go away, but please tell your prescriber. Not all medications are associated with weight gain.